Isotretinoin-induced sacroiliitis in patients with hidradenitis suppurativa: a case-based review


Coskun B. N. , Yagiz B., PEHLİVAN Y., Dalkilic E.

RHEUMATOLOGY INTERNATIONAL, vol.39, no.12, pp.2159-2165, 2019 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Review
  • Volume: 39 Issue: 12
  • Publication Date: 2019
  • Doi Number: 10.1007/s00296-019-04434-1
  • Journal Name: RHEUMATOLOGY INTERNATIONAL
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.2159-2165

Abstract

Hidradenitis suppurativa (HS) is a chronic, suppurative skin disease characterized by painful nodules, particularly in the axillae and groin. Isotretinoin can be used in the treatment of HS; however, it may paradoxically lead to skin lesions or worsen the existing lesions. Isotretinoin, which is commonly used in the treatment of severe acne, is associated with several side effects, including rheumatic side effects and rarely sacroiliitis. In this study, we discussed two cases who presented with low back pain after isotretinoin was used for the treatment of acne vulgaris. The patients did not have low back pain before isotretinoin use and did not have enthesitis, dactylitis, uveitis, psoriasis, recent infection, trauma, and family history spondylitis. HLA-B27 was negative. Bone-marrow edema was detected at the sacroiliac joint on magnetic resonance imaging. Because of these findings, sacroiliitis related to the drug was considered in our patients and isotretinoin treatments were discontinued. Because the patients' low back pain continued when they administered non-steroidal anti-inflammatory drugs, biological drug treatments were started. Both cases presented had a simultaneous HS lesion. After the treatment, both low back pain and HS lesions regressed. Patients with isotretinoin therapy should be alerted for inflammatory low back pain and HS lesions that may develop. We should note that biologic agents should be considered in the treatment of resistant cases.